Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 85, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 1, 2003, 10:09 PM MDT for Stanley County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2003, 10:09 PM MDT (04:09 UTC)
- Expired
- Jul 1, 2003, 10:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Stanley County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2499 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2401 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
363 WUUS53 KABR 020409 SVRABR SDC117-020445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1009 PM MDT TUE JUL 1 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STANLEY COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1045 PM MDT * AT 1009 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF HAYES...OR ABOUT 32 MILES NORTHEAST OF PHILIP...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAYES AROUND 1020 PM MDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4444 10116 4424 10116 4430 10072 4454 10085 $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:20 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 1, 8:20 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 920 PM CDT TUE JUL 1 2003 NEAR TERM CONCERNS REVOLVE AROUND CONVECTIVE CHCS FOR OUR WRN CWA. CURRENTLY SOME WDLY SCT +TSRA ACROSS WRN SD...SO CURRENT FCST OF SLGT CHC APPEARS TO BE ON TRACK. FEELING IS THAT WITH TEMPS PUSHING CENTURY MARK EARIER OUT THERE...CONVECTIVE TEMPS REACHED. ALSO...TEMPS APPEAR TO BE REASONABLE...SO HAVE ALSO LEFT ALONE. AFTER LOOKING AT 18Z GFS AND 12Z CANADIAN...DID SOME TWEAKING TO WX GRIDS FOR THURSDAY. AS OF LATE...SEEMS MODELS HAVE BEEN A BIT FAST WITH FCSTD FROPAS. BASICALLY SLOWED DOWN WX PROGRESSION IN THE GRIDS...ALTHO NO NET IMPACT SEEN IN WORDED FCST. ALSO NOTICED THAT WE ARE AN ISLAND IN THE WX GRIDS FOR FRIDAY. AGAIN...CANADIAN SEEMS TO AGREE ON PCPN OCCURRING...AND GOING WITH PREVIOUS THOUGHT THAT FRONTS APPEAR TO BE FCSTD TO FAST TO MOVE THROUGH...HAVE LEFT THOSE GRIDS ALONE. SO...UPDATED GRIDS HAVE BEEN SENT...BUT WORDED FCST STILL HOLDS. .ABR...NONE. HINTZ
Hazardous weather outlook, Jul 1, 4:32 AM MDT, 17 hours 37 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 532 AM CDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA WILL GRADUALLY DISSIPATE BY MID MORNING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. ISOLATED THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP BY MID TO LATE AFTERNOON ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. THE ISOLATED THUNDERSTORMS WILL COME TO AN END EARLY THIS EVENING ACROSS CENTRAL SOUTH DAKOTA...WITH A CHANCE OF THUNDERSTORMS CONTINUING ACROSS NORTH CENTRAL SOUTH DAKOTA. THIS CHANCE OF THUNDERSTORMS WILL GRADUALLY SHIFT INTO NORTHEAST SOUTH DAKOTA AND FAR WEST CENTRAL MINNESOTA BY LATE EVENING. THERE IS A SLIGHT RISK THAT THUNDERSTORMS THAT DO FORM LATE THIS AFTERNOON AND TONIGHT MAY BE SEVERE. THE MAIN THREAT WITH ANY THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE WEDNESDAY AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA EXTENDING INTO FAR WEST CENTRAL MINNESOTA. THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. MARSILI
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 10:53 PM MDT | Severe Thunderstorm Warning | ABR | Stanley | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.